Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 93, NWS Pueblo, CO

June 24, 2004El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 24, 2004, 5:10 PM MDT for El Paso County, Colorado. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2004, 5:10 PM MDT (23:10 UTC)
Expired
Jun 24, 2004, 6:15 PM MDT
In force
65 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 80 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
3410 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 242310
SVRPUB
COC041-250015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
508 PM MDT THU JUN 24 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 615 PM MDT

* AT 508 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER CASCADE...AND WAS MOVING NORTHEAST AT 10
  MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  CASCADE THROUGH 525 PM MDT
  CHIPITA PARK THROUGH 530 PM MDT
  COLORADO SPRINGS THROUGH 545 PM MDT

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3880 10502 3880 10493 3874 10492 3906 10468
      3911 10499

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:26 PM MDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 24, 2:26 PM MDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
226 PM MDT THU JUN 24 2004

.SHORT TERM...
(TONIGHT AND FRIDAY)

COLD FRONT CURRENTLY SURGING SOUTHWARD ACROSS SOUTHEAST COLORADO.
NARROW AXIS OF 50 DEW POINTS ALONG FRONT WILL LIE ACROSS SOUTHEAST
CORNER OF FCST AREA BY 00Z.  CAPES IN THIS REGION OF AROUND 1000-1500
J/KG...LIS OF -3 TO -4...AND 0-6KM SHEARS AROUND 35 KTS WILL SUPPORT
ISOLATED SEVERE THREAT...WITH LARGE HAIL AND DAMAGING WINDS THE
MAIN THREAT. QUITE A BIT OF CIN NORTH OF THE FRONT THOUGH...AS LOWER
LEVELS COOL AND STABILIZE AND DRIER AIR MOVES INTO THE REGION.
THUNDERSTORMS DEVELOPING OVER THE MOUNTAINS SHOULD DECREASE
IN INTENSITY AS THEY MOVE OFF THE MOUNTAINS OVER TOP THE MORE STABLE
AIR TO THE NORTH  FRONTAL BOUNDARY WILL SHIFT SOUTH OF THE AREA BY
THIS EVENING...WITH LATEST 18Z MESO-ETA RUN NOW KEEPING THE BEST AXIS
OF PRECIPITATION FURTHER SOUTH ACROSS THE TX PANHANDLE AND NORTHEAST
NM.  WILL PROBABLY DECREASE POPS SOME ACROSS NORTHERN SECTIONS OF
THE FCST AREA...BUT WILL KEEP SOME ISOLATED POPS ACROSS SOUTHEAST
SECTIONS OVERNIGHT CLOSER TO FRONTAL BOUNDARY.

FRIDAY...LOOKS LIKE A DAY 2 SEVERE EVENT.  SOUTHEAST LOW LVL FLOW
BRINGS BACK 50 DEW POINTS.  MORNING CLOUDS MAY DELAY SURFACE BASED
HEATING...BUT BOTH ETA AND GFS INDICATE A WEAK SHORTWAVE MOVING
ACROSS THE AREA IN NORTHWEST FLOW ALOFT.  MESO-ETA SHOWING CAPES OF
UP TO 1600 J/KG AND 0-6KM SHEARS OF 25-30KTS.  SHEARS SEEM A BIT ON
THE LIGHT SIDE FOR SUPERCELLS...HOWEVER IF SURFACE WINDS PULL AROUND
TO A MORE EASTERLY DIRECTION ALONG THE ARKANSAS RIVER VALLEY...THEN
SHEARS WOULD BE STRONGER THAN THIS.  THUS...SVR POTENTIAL LOOKS
PRETTY GOOD...AND COULDNT RULE OUT POTENTIAL FOR AN ISOLATED
TORNADO.

.LONG TERM...
(FRIDAY NIGHT THROUGH THURSDAY)

FRIDAY AFTN ACTIVITY SHOULD CONGEAL INTO AN MCS SOMEWHERE ACROSS
EITHER SOUTHEAST COLORADO...OR THE TX/OK PANHANDLES.  MODELS DIFFER
IN EXACT POSITION...SO PLAN TO BROAD BRUSH SOME SCATTERED POPS
ACROSS SOUTHEAST PLAINS...AND KEEP ACTIVITY GOING THROUGH THE NIGHT.
CURRENT GRIDS LOOK PRETTY GOOD.  MESO-ETA DEVELOPS SURFACE LOW
ACROSS ACROSS SOUTHERN FOOTHILLS...WHICH TRIES TO LIFT OUT MOISTURE
TO THE NORTHEAST.  BASED ON PAST HISTORY...THINK THIS IS A
BIT OPTIMISTIC AND THAT MOISTURE WILL STAY IN PLACE...ESPECIALLY
ALONG/NORTH OF THE ARKANSAS RIVER VALLEY.  THIS WITH CLOUDS
CLEARING OFF MORE QUICKLY ON SATURDAY...AND CONVERGENCE ALONG SFC
TROF AXIS...SHOULD GET THUNDERSTORMS GOING.  THIS COULD BE ANOTHER
POTENTIAL SEVERE DAY AS CAPES ARE AROUND 1000 J/KG AND SUFFICIENT
DEEP LAYER SHEAR.  THING THAT MAY KILL SVR CHANCES WILL BE TIMING
OF NEXT COLD FRONT...WHICH IF IT SURGES IN TOO QUICKLY MAY STABILIZE
THE LOWER LEVELS.  RIGHT NOW...APPEARS FRONT WILL STAY TO THE
NORTH...AND SURGE IN LATER IN THE EVENING...THUS SATURDAY COULD HAVE
A PRETTY GOOD POTENTIAL FOR MORE SVR WEA.

MORE OF THE SAME IN STORE FOR SUNDAY...WITH ANOTHER MCS DEVELOPING
SOMEWHERE ACROSS SE CO...KS...OR TX/OK PANHANDLES.  SUNDAY LOOKS
A LITTLE COOLER WITH SCATTERED THUNDERSTORM POTENTIAL ONCE AGAIN
WITH DEW POINTS IN THE 50S...EASTERLY LOW LVL FLOW...CAPES AROUND
1000-1500 J/KG.  AS UPPER RIDGE SHIFTS EASTWARD...GFS INDICATES MORE
MOISTURE ADVECTS NORTHWARD INTO WESTERN MTNS OF CWA.  HARD TO TELL
HOW ACCURATE THIS SCENARIO IS AS GFS IS ALSO BLOWING UP MCS ACROSS
NRN NM/SAN LUIS VALLEY DUE TO POORER TERRAIN RESOLUTION. MAY HAVE TO
INCREASE POPS FOR WESTERN AREAS...BUT WILL LET LATER SHIFTS TAKE A
CLOSER LOOK AT THIS.

UPPER PATTERN CHANGES BY MID WEEK AS RIDGE SHIFTS EASTWARD AND
COLORADO COMES UNDER INFLUENCE OF DRIER SOUTHWEST FLOW ALOFT BY WED
AND THURS.  THIS SHOULD LEAD TO A WARMING AND DRYING PATTERN BY
WED/THURS.  ONLY SOME MINOR TWEAKS MADE TO EXTENDED PERIODS. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 24, 7:02 AM MDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
702 AM MDT THU JUN 24 2004

COZ058>089-093>099-251300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
702 AM MDT THU JUN 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
ACROSS THE AREA. THUNDERSTORMS WHICH FORM ALONG AND WEST OF THE
SANGRE DE CRISTO MOUNTAINS WILL PRODUCE LITTLE RAINFALL. OF THE
THUNDERSTORMS WHICH DO DEVELOP ALONG THE EASTERN MOUNTAINS AND
EASTERN PLAINS...ONE OR TWO MAY BE SEVERE PRODUCING HAIL AROUND AN
INCH IN DIAMETER AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FOR FRIDAY THROUGH TUESDAY...A COLD FRONT SHOULD BE THROUGH EASTERN
COLORADO AND TOWARDS THE EASTERN COLORADO MOUNTAINS BY FRIDAY
MORNING.  THIS FRONTAL BOUNDARY IS FORECAST TO REMAIN ACROSS...OR
NEAR...EASTERN COLORADO AND BRING WITH IT AN INCREASE OF LOW LEVEL
MOISTURE AND RELATIVELY COOLER TEMPERATURES.   THERE WILL BE THE
POTENTIAL FOR THUNDERSTORMS EACH DAY...MAINLY ACROSS THE SOUTHEASTERN
COLORADO MOUNTAINS AND PLAINS.  THE MAIN THREAT FROM THESE
THUNDERSTORMS WILL BE CLOUD TO GROUND LIGHTNING...HAIL UP TO THE SIZE
OF QUARTERS...WIND GUSTS AROUND 50 MPH...AND LOCALLY HEAVY RAIN ON
FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ON THE EASTERN PLAINS AFTER NOON.

KC/METZE

In the hours before

Local storm report, Jun 24, 3:52 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
352 PM MDT THU JUN 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             22 ESE WESTCLIFFE       38.01N 105.09W
06/24/2004  1.00 INCH        CUSTER             CO   TRAINED SPOTTER

&&

JKH

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 2:37 PM MDTSevere Thunderstorm WarningPUBBaca83 min
Jun 24, 3:04 PM MDTSevere Thunderstorm WarningPUBHuerfano56 min
Jun 24, 3:33 PM MDTSevere Thunderstorm WarningPUBPueblo57 min
Jun 24, 3:41 PM MDTSevere Thunderstorm WarningPUBCuster49 min
Jun 24, 5:52 PM MDTSevere Thunderstorm WarningPUBFremont68 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.